What is the pathophysiology of medication-induced dystonic reactions?

Updated: Feb 19, 2018
  • Author: John Michael Kowalski, DO; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Answer

Although dystonic reactions are occasionally dose related, these reactions are more often idiosyncratic and unpredictable. They reportedly arise from a drug-induced alteration of dopaminergic-cholinergic balance in the nigrostriatum (ie, basal ganglia). Most drugs produce dystonic reactions by nigrostriatal dopamine D2 receptor blockade, which leads to an excess of striatal cholinergic output. High-potency D2 receptor antagonists are most likely to produce an acute dystonic reaction. [3]

Older individuals may carry less risk for the development of dystonia because of diminished numbers of D2 receptors with aging. [4] Agents that balance dopamine blockade with muscarinic M1 receptor blockade, like atypical antipsychotics, are less likely to elicit dystonic reactions. Paradoxically, dystonic reactions may be increased through nigrostriatal dopaminergic activity that occurs as a compensatory response to dopamine receptor blockade.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!